Hello my lovely readers,
As most of you know, I started my Rituximab journey in November 2018 in the hopes that it could be a solution to stop / slow down my Lupus Nephritis aka Lupus in the kidneys. The treatment plan was for me to have 2 infusions within 2 weeks of each other, then every 6 months this would be repeated. After my first set of two treatments, I was left with on/off chest tightness for a few months after the second treatment, however this eventually went away and forgotten about.
I recently had my second lot of treatment in August 2019, as you can probably guess by the title my experience wasn’t great. Just like my first time which you can read about here, the first round went fine with little / no problems, then two weeks later I went in for the second part of the treatment.
The treatment & my body’s reaction
I was given the usual pre meds – a dose of anti-histamine and steroids through the IV drip and paracetamol tablets to begin, after that was complete they began the infusion of Rituximab at around 10am.
After around 1 hour, the Rituximab infusion speed had been increased to be almost at it’s highest. I began to feel ill, main symptom being difficulty breathing as my chest got tighter and tighter. As it got worse, I alerted the nurses on the ward who offered me oxygen to help, however I don’t think this helped me much, as the issue was not oxygen supply. My observations were coming back fine with 99/100% oxygen level reading which is almost perfect. The problem was that my airways were closing up. Yes, this was in fact the beginning of an allergic reaction, my symptoms came on quite rapid and developed quickly. We had to act fast as I was loosing my ability to breath. It was vital at that point that I let the nurses know my symptoms at that moment and how the oxygen wasn’t helping much, if I had delayed this information things could of been much worse.
The nurses immediately stopped the infusion and called a doctor to check me over and decide what the next steps should be. As I was on a day ward, a decision needed to be made as soon as possible as I still had a good 3/4 hours left of the treatment, however the ward should be closing at 5pm. Whilst waiting for the doctor, an ECG was also requested. The waiting was unbearable, I had developed pain in my hip, I couldn’t stand or sit as both would be painful and irritate me – my body was restless, I just wanted it to stop. After what seemed like hours, my symptoms slowly faded, I could breath again and my pain was easing off so I was less panicky. The doctor came and checked me over, my blood and ECG results came back fine and he gave the all clear to continue the Rituximab, that’s if I still wanted to go ahead. For me, I 100% wanted to continue the treatment, so long as the doctor allowed it, I’d rather go though this treatment now with a slight allergic inconvenience in the hopes to prevent a future hospitalisation, I knew I could fight through it…or at least I thought I could.
At 1:15pm the treatment was restarted at a slower pace. Before this, an extra boost of antihistamine and steroids were given via my drip to help hold back my body’s need to fight this foreign entry. This kind of knocked me out for almost an hour (the amount of antihistamine I had the nurses were surprised I was still awake!). At around 3pm the inside of my palms had red itchy spots developing, I was told not to worry so I ignored it as best I could.
About an hour later at 4:30pm I was feeling extremely ill, the spots on my hand had turned into a rash as I had been itching it a little (naughty me!), I was feeling very dizzy and just not myself. I could barely walk but I HAD to run. I needed to throw up, I ran as best I could to the bathroom, luckily I made it in time. It took me a while to get up and back to my seat, I just walked out of the bathroom saying “I can’t do this anymore”. They stopped the treatment immediately. That’s the first time I’ve ever said that about a treatment or procedure I have had, I thought that time after my kidney biopsy was bad but I think this topped it, I guess they were different kinds of pain though so I can’t completely compare. I’ve always been a fighter right until I really can’t take it anymore, it’s what the doctors love and also don’t love about me, as sometimes I don’t complain when I should. After I sat back down, I realised the rash had spread all over my body and face, however these were not itchy unlike my hands.
By this time, the ward was closing, my kidney specialist was on his way over to see me. Once he arrived he checked over my symptoms and observations and spoke with the nurse who had been looking after me. He made the decision there and then that this treatment would no longer be an option for me, the severity of my reaction in comparison to my previous experience meant that my body recognised this treatment and built a stronger force against it. I was told that if I were the continue this in the future, the consequences would get much worse over time. As the ward was closing, my doctor suggested to admit me over night to keep an eye on my symptoms and rash as they didn’t want to send me home in my current state. The nurse on ward waited with me for a bed to be available, even cancelled her plans all to help me. I can’t thank her enough, Jo if you’re reading this you are amazing and so caring, thank you so much.
I was extremely hopeful for this treatment to work for me, as reading about it it seemed like a very good option, the symptoms should be minimal and side effects too. For most people, it works fantastically, for me I am now on the hunt for something else. We have around 4 months to decide on what to do next, I managed to take around 95% of the Rituximab that day, so it was almost a complete treatment. Some of the options fired at me were strong chemotherapy drugs and this is why I hoped so much for Rituximab to work, as I knew the next available options would be very strong. My doctor believes that for my current state, this would be an overkill, however at the same time the other weaker options have not worked well for me so far. I’m running out of options but I trust in my doctors, we will find something!
My overnight stay was without any complications, my symptoms mostly faded away through the night. Observations were checked hourly and I had been given extra antihistamines and steroids to help calm my body. The next morning the rash had completely gone, I was left with one ulcer in my mouth and still having breathing difficulties / heart palpitations, but I was feeling so much better than the previous day. After checking me over, the doctors discharged me that evening as they were happy the symptoms had faded away significantly and that this Anaphylaxis reaction was completely down to the treatment.
Since then, my chest symptoms have slowly faded and I feel fine in myself. Lately I have been fatigue and my lupus rash has made a strong re-appearance. Not sure if this is to do with lack of sleep, the cold / flu that’s been going around, stress or just everything muddled together. Either way I’m much better at the moment so lets hope it stays that way.
My next treatment plan
As I managed to take in most of the Rituximab treatment, the medication should still work in my body for the next 6 months, this buys my consultants and my body a little more time to figure out what to do next, as I need an alternative to help my kidney disease. This Lupus Nephritis is no joke, but I’m positive we will find something that works!
Until next time, much love to all